Alert archive / Arkansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 32, NWS Shreveport, LA

March 20, 2004Union County, Arkansas

NWS Shreveport, LA issued this severe thunderstorm warning at Mar 20, 2004, 11:00 PM CST for Union County, Arkansas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 20, 2004, 11:00 PM CST (05:00 UTC)
Expired
Mar 21, 2004, 12:00 AM CST
In force
60 min
Issued by
NWS Shreveport, LA
Area
Counties, with a storm outline in the text

County Union County, AR

The radar

The Shreveport radar (KSHV), 155 km from the middle of the area, began a volume at 05:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 5.0 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2004-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 642 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2004-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
642 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
2012 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KSHV 210500
SVRSHV
ARC139-210600-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
1059 PM CST SAT MAR 20 2004

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  UNION COUNTY IN SOUTH CENTRAL ARKANSAS

* UNTIL MIDNIGHT CST

* AT 1055 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL AND HIGH  
  DAMAGING WINDS. THIS STORM WAS LOCATED 7 MILES EAST OF EL          
  DORADO...AND MOVING SOUTH AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES WEST OF STRONG BY 1110 PM CST

THIS STORM HAS A HISTORY OF PRODUCING HIGH WINDS AND LARGE HAIL. SEEK
SHELTER NOW INSIDE A STURDY STRUCTURE

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE
THUNDERSTORM WARNING FOR...
  UNION COUNTY IN SOUTH CENTRAL ARKANSAS
UNTIL MIDNIGHT CST.

LAT...LON 3327 9233 3329 9269 3304 9267 3304 9213

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 10:07 PM CST, 53 minutes earlier.

Area forecast discussion, Mar 20, 10:07 PM CST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1007 PM CST SAT MAR 20 2004

.DISCUSSION...
HAVE MADE A FEW CHANGES TO THE ZONES WITH TIMING OF FRONTAL
PASSAGE...AND RESULTANT WINDS...TEMPERATURES...AND
LOCATION OF SHOWERS AND THUNDERSTORMS. SOME OF THE THUNDERSTORMS
WILL BE SEVERE WITH LARGE HAIL AND HIGH AND POSSIBLY DAMAGING
WINDS THE MAIN CONCERN.

&&

.UPDATED POINT TEMPS/POPS...
SHV  53  66  38  62 /  60  10   0   0
MLU  53  63  36  61 /  60  10   0   0
TXK  49  66  37  60 /  60  10   0   0
TYR  52  69  41  63 /  60  10   0   0
LFK  56  70  39  64 /  60  20   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.

&&

06
Hazardous weather outlook, Mar 20, 12:00 PM CST, 11 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CST SAT MAR 20 2004

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-211200-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1200 PM CST SAT MAR 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
THERE WILL BE A SLIGHT CHANCE OF SEVERE THUNDERSTORMS LATE
THIS AFTERNOON ALONG AND NEAR A COLD FRONT OVER SOUTHEAST
OKLAHOMA AND THE ADJACENT SECTIONS OF SOUTHWEST ARKANSAS...AND
THIS EVENING OVER NORTHEAST TEXAS...SOUTHWEST ARKANSAS AND
SOUTHEAST OKLAHOMA...GENERALLY ALONG AND NORTH OF INTERSTATE 30.
THE PRIMARY THREAT WILL BE LARGE HAIL AND POSSIBLY STRONG AND
DAMAGING WINDS. THUNDERSTORMS WILL SPREAD OVER THE REMAINDER OF
EAST TEXAS AND NORTH LOUISIANA TONIGHT AS THE COLD FRONT MOVES
SOUTH. HOWEVER...STORMS ARE EXPECTED TO DECREASE BELOW SEVERE
LIMITS AS THEY MOVE FARTHER SOUTH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS...MAY BE NEEDED LATER THIS AFTERNOON THROUGH TONIGHT.

In the hours before

Local storm report, Mar 20, 9:03 PM CST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
903 PM CST SAT MAR 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0725 PM     HAIL             VALLIANT                34.00N 95.09W
03/20/2004  0.75 INCH        MCCURTAIN          OK   LAW ENFORCEMENT

0815 PM     HAIL             5 N CLARKSVILLE         33.68N 95.06W
03/20/2004  1.75 INCH        RED RIVER          TX   LAW ENFORCEMENT

            GOLF BALL SIZE HAIL COVERING THE GROUND AT DIMPLE

0815 PM     HAIL             7 N CLARKSVILLE         33.71N 95.06W
03/20/2004  1.75 INCH        RED RIVER          TX   LAW ENFORCEMENT

            GOLF BALL SIZE HAIL COVERING THE GROUND AT NEGLEY

&&

SGG
Local storm report, Mar 20, 9:11 PM CST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
911 PM CST SAT MAR 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0845 PM     HAIL             BOGATA                  33.47N 95.21W
03/20/2004  0.88 INCH        RED RIVER          TX   LAW ENFORCEMENT

&&

SGG
Local storm report, Mar 20, 9:39 PM CST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
939 PM CST SAT MAR 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0733 PM     TSTM WND DMG     5 NE VALLIANT           34.06N 95.03W
03/20/2004                   MCCURTAIN          OK   LAW ENFORCEMENT

            TREES DOWN OVER COUNTY ROAD 98 5 MILES NORTHEAST OF
            VALLIANT OKLAHOMA

&&

SGG
Local storm report, Mar 20, 10:23 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1023 PM CST SAT MAR 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0956 PM     HAIL             17 NNE MINEOLA          32.89N 95.38W
03/20/2004  0.75 INCH        WOOD               TX   LAW ENFORCEMENT

            PENNY SIZE HAIL IN THE PLEASANT GROVE COMMUNITY ABOUT 8
            MILES NORTHEAST OF QUITMAN TEXAS

&&

SGG

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 10:35 PM CSTSevere Thunderstorm WarningSHVColumbia, Nevada55 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.